Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 313, NWS Des Moines, IA

July 24, 2001Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 10:15 PM CDT for Davis County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 10:15 PM CDT (03:15 UTC)
Expired
Jul 24, 2001, 11:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Davis County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3214 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 250316
SVRDSM

IAC051-250400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 1100 PM CDT

* AT 1012 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF BLOOMFIELD TO
  13 MILES SOUTHWEST OF BLOOMFIELD...OR FROM 9 MILES SOUTH OF OTTUMWA
  TO 30 MILES SOUTH OF OTTUMWA...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR BLOOMFIELD AND FLORIS AROUND 1025 PM
  NEAR PULASKI AROUND 1045 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4090 9264 4060 9264 4061 9220 4091 9219

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:31 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 24, 9:31 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT TUE JUL 24 2001

FCST CONCERNS TNGT STILL EVER PRESENT TSTM TRENDS.  MCS OVER ERN IA
SHOULD EXIT SERN FA SOON...BUT NEW DVLPMT FARTHER W AN OMEN OF MORE
TSTMS OVNGT.  01Z SFC ANLYS PLACES STNRY FNT FM NE THRU CNTRL IA TO
WI/IL BORDER WITH WEAK WV BHND CONVECTION INVOF KOTM.  SECOND MSTR
CNVGNC AXIS ASSOCD WITH TROF EXTENDS SWWD FM WV INTO S CNTRL KS WITH
MINOR AMS CHG BUT STILL HIGH THETA-E VALUES ON EITHER SIDE.  MCS OVR
HIGH PLAINS OF CO/NE DVLPD AHD OF SHRT WV THAT BCMS EVIDENT ON LG
WATER VAPOR LOOP.  MCS SHOULD SUSTAIN ITSELF OVNGT AS IT MOVES EWD
WITH SHRT WV ENHANCING WRM ADVCTN.  01Z PROFILERS ALREADY INDCG WRM
ADVCTN INTO SRN NE WITH 00Z SFC GEOS WND SHOWING LOW LVL JET FM OK
INTO KS.  ISENT LIFT FM THIS FEATURE SHOULD SUPPORT ELEVATED TSTMS
AS CO/NE PCPN MOVES EWD PER RECENT SPC OTLK.  00Z RUC SUGGESTS
H85/H7 WRM ADVCTN FM SRN NE INTO IA WITH KDMX RADAR ALREADY SHOWING
NEW DVLPMT OVR SRN SXNS.  CONVECTION MAY FILL IN FARTHER W ALL THE
WAY INTO CURRENT MCS.  WL INTRODUCE LOW POPS NRN PTNS OVNGT INTO
EARLY TMRW FOR TSTMS MOVG EWD FM NE...AND KEEP MENTION GOING ALL NGT
S FOR RECENT DVLPMT AND ANYTHING THAT ADVECTS EWD FM NE EARLY TMRW
MRNG.  COULD BE SOME SVR TSTMS EARLY MAINLY WITH DAMAGING WNDS...BUT
HVY RAIN THREAT MAY LAST ALL NGT SO WL ADD TO SRN ZNS.

PER COORDINATION WITH SPC...NEW WW WIBIS FOR PTNS OF SRN IA SO WL
WAIT FOR ZN UPDATE TIL THIS IS ISSUED AND CAN ELIMINATE MENTION OF
WW 619.  NO OTHER SGNFT CHGS TO ZNS.

.DSM...NONE

SMALL

In the hours before

Local storm report, Jul 24, 4:31 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    AMES                      IA   60 MPH TSTM GUST
07/24/01   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 24, 5:20 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    WATERLOO                  IA   .88 INCH HAIL
07/24/01   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0435 PM    AMES                      IA   WIND DAMAGE
07/24/01   STORY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  POWER
                                          LINES DOWN IN AMES.

0436 PM    WINDSOR HGTS              IA   .88 INCH HAIL
07/24/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0436 PM    5 S WEST DES MOINES       IA   TORNADO
07/24/01   POLK                           REPORTED BY HAM RADIO

                       OPERATOR.
Local storm report, Jul 24, 6:05 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    ELK RUN HGTS              IA   WIND DAMAGE
07/24/01   BLACKHAWK                      REPORTED BY MEDIA.
                                          LARGE TREE LIMBS DOWN.
                                          60 TO 70 MPH WINDS.
Special weather statement, Jul 24, 6:44 PM CDT, 3 hours 31 minutes before
IAZ027-028-038-039-048>050-060>062-073>075-083>086-094>097-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT TUE JUL 24 2001

SEVERE THUNDERSTORM WATCH #619 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

STORY...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER...POLK AND BLACK
HAWK.

HOWEVER...SEVERE THUNDERSTORM WATCH #619 REMAINS IN EFFECT
FOR...POWESHIEK...DAVIS...MAHASKA...DECATUR...MARION...CLARKE...
WARREN...MONROE...WAYNE...JASPER...LUCAS...WAPELLO AND APPANOOSE
COUNTIES.  AT 642 PM...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
JUST NORTHEAST OF OSCEOLA...TO NEW SHARON...TO JUST SOUTHEAST OF
TAMA...AND WERE MOVING EAST AT AROUND 30 MPH.  PEOPLE IN AND NEAR
THE TOWNS OF OSKALOOSA...OTTUMWA...AND CENTERVILLE REMAIN IN THE
WATCH AND MAY EXPERIENCE STORMS WITH HEAVY RAINS IN EXCESS OF AN
INCH PER HOUR...AND DAMAGING WINDS OVER 60 MPH THROUGH 900 PM.

SMALL

u
Local storm report, Jul 24, 7:50 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....A

0736 PM    (OTM)OTTUMWA INDSTRL ARPT IA   62 MPH TSTM GUST
07/24/01   WAPELLO
Local storm report, Jul 24, 9:23 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 N AGENCY                IA   70 MPH TSTM GUST
07/24/01   WAPELLO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:21 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello39 min
Jul 24, 8:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.